Levo & T3

I am currently on 150 Levo, but still hypo. I suffer with swollen legs & feet, fatigue pains in my joints and limbs and weight issues. I want to begin taking T3 and don't know how much I should begin with and should I decrease my levo dose? I have asked this question before but didn't have my blood tests, (which I've just had done).

They are as follows:-

Serum Free T4 - 26  - (10 - 24)

Serum Free Triiothyronine (I assume this is T3) 5.4 - (2.8 - 7.1)

TSH - 0.49 (0.27 - 4.2)

Serum Ferritin - 44 ug/:L

Serum Folate - 11.1 ug/L

B12 - 709 ng/L

D2&D3 Level - 135 nmo/L

I have to say that this latest result looks much better than I feel. Why do I feel so awful?

I'd be very grateful for some advice.

Many thanks


8 Replies

  • I think your fT4 is to high and that's why you feel awful

  • Thank you Adin. Do you have any thoughts on T3?

  • Do you have ranges for ferritin and folate? They need to be optimal (along with Vit D and B12) for thyroid hormone to work properly.

    The range when I had mine tested were

    Ferritin 20-150ug/L

    If your ferritin range is similar you're too low in range. It needs to be at least 70 for thyroid hormone to work, preferably 100-130.

    Whatever the range for Folate, you need to be at least half way through that range.

    Your Vit D is good, your B12 not bad but it's optimal around 900-1000.

    If you get your ferritin (and possibly folate) up that might help.

    My thyroid results weren't that dissimilar to yours, high FT4, in range but not really high enough FT3 and a suppressed TSH. I was on 175mcg levo. My ferritin was very low and Vit D severely deficient. I introduced the supplements I needed one at a time, reduced my levo by 25mcg and added 6.25mcg T3. Then gave it a couple of months and increased the T3 to 12.5mcg. T3 is 3 to 4 times the potency of Levo, eg 25mcg T3 is roughly the equivalent of 100mcg Levo.

    Other testing showed I had low adrenal reserve and almost non-existent sex hormones. All combined to make me feel the way I was (shite!)

    Supplements for adrenals plus addressing the sex hormone problem, together with tweaking my thyroid meds, and I now feel a lot better than I did 6 months ago. So it's not just a case of Levo or T3, there are other things that can be involved and may need addressing to help us feel better.

    I haven't re-tested so don't know my new levels but I'm not worrying at the moment. I feel as though I'm on the right path and will do private testing sometime soon, I'm ignoring requests from my GP for routine thyroid tests.

  • Hi SS can I ask what adrenal supplements you us and also how you addressed the sex hormones?

  • I'm consulting with a holistic hormone specialist who has interpreted my hormone tests and recommended a few supplements.

    My adrenal test showed high cortisol (in range but mainly at the top) and DHEA showed bottom of range for one sample and under range for second sample. As different adrenal problems exist (variations of levels of cortisol and DHEA) they require different supplements so it's not a one size fits all. The adrenal supplement I take is a herbal one by NutriAdvanced.

    As stress is a cause of high cortisol, and my 'stress' appears to be caused by years of poor sleep (and very long-standing hypo), that is being addressed by 5HTP.

    I've also been recommended Bio identical progesterone cream. The pattern of using it varies depending on whether you are pre or post menopausal, younger and still having normal periods, etc.

    The progesterone cream should give a better balance of sex hormones and will support adrenal and thyroid function, the adrenal supplement should raise DHEA and the 5HTP should help reduce stress and therefore cortisol, so together there should eventually be a more normal balance of adrenal hormones.

    My supplements are specific to my problems as shown by the tests and recommended by the specialist, I wouldn't recommend anyone take the same supplements if they don't know whether or not they need them.

  • Thanks

  • Some people don't feel well on levothyroxine for some reason whilst others do fine and appear to have no problems.

    I think you will find the addition of T3 helpful. I was told to drop 50mcg T4 and Add 10mcg of T3 but 20mcg made me feel better.

    I'd drop 50mcg of levo and add 20mcg of T3 (or 25mcg of T3). I am not medically qualified but have done the rounds of various thyroid hormones. As you are having bad clinical symptoms, i.e. swelling etc I think you're underdosed .

    Before you add T3 take your pulse/temp several times in the day, so you have a starting point. Sometimes we can feel hot but our temp hasn't changed. Our pulse can rise a bit too fast and you'd drop dose down a little.

    I am sure you will find a benefit with adding T3. :)

  • I saw a doctor privately a couple of days ago. She looked at my symptoms holistically, which I wanted. She thought I was properly medicated with the Levo I currently take, and as I was in Atrial Fibrillation and raised blood pressure when she tested, she advised me to decrease Levo from 150 - 125. She didn't want to prescribe T3 at the time because of this. She also said she thought I was probably Wheat/Gluten intolerant/reactive, because of my symptoms. They are tiredness, severe pains in my upper arms and hips, 40lb weight gain (which makes me very overweight), ankle and feet swelling, exhaustion. She believes I probably have autoimmune problem in addition to thyroid, and she suggested I take 2 Omegagenics SPM Active supplement per day in addition to all of the others I take. She also suggested that I could get blood tests done for foods I might react to. As these are expensive I won't do this at the moment. She also advised me to ask my GP for a further referral to a Cardiologist, (though she thought the AFib might stop if I made the Levo reduction).

    SO! I have reduced Levo by 25mcgs and have introduced the new supplement, still feel pretty awful, and will begin a new regime of nil wheat in my diet for a month.

    What do others think of this advice? Do people think it's unwise to begin taking T3, which I intended to do after my appointment I just thought she would prescribe I though.

    I feel so lost since my thyroid issues began and I am thoroughly disillusioned with everything. I have lost all faith in doctors at this point, and really don't want to feel like this. I liked her very much, as I do, my GP, I respected what she said, and I certainly didn't feel fobbed off, bit I did feel lead somewhere I didn't want to go. Maybe she's spot on - maybe not, time will tell, I guess. I just feel I've aged so much and lost my sparkle. It's heartbreaking.

You may also like...